Nonsteroidal anti-inflammatory drugs (NSAIDs) are commonly
prescribed for migraines, sprains, strains, and countless
in which pain and/or inflammation result. NSAIDs have come
under fire in recent years, with mounting evidence suggesting
possible dangerous side effects associated with their use.
One of the most severe potential side effects may be congestive
heart failure (CHF) in susceptible patients, according to
a study in the March 27, 2000 issue of the Archives of
Internal Medicine. Patients admitted to hospitals with
a primary diagnosis of CHF (365 cases) were compared with
patients without CHF (658 cases) admitted to the same hospitals
for other conditions. Patients were interviewed to gather
data on recent use of aspirin and other NSAIDs.
Results: Use of NSAIDs in previous week doubled the
risk of hospital admission for CHF. Additionally, patients
who reported taking higher levels of NSAIDs in the previous
week were more likely to be admitted for CHF than patients
taking lower levels. Why this relationship exists is unknown,
although the authors speculate that possible drug interactions
(NSAIDs and other drugs used by heart patients) may contribute
to the problem. They emphasize that “NSAIDs should be used
with caution in patients with a history of cardiovascular
disease.” Talk to your doctor about the potential dangers
of NSAIDs and other commonly prescribed drugs.
Page J, Henry D. Consumption of NSAIDs and the development
of congestive heart failure in elderly patients. Archives
of Internal Medicine, March 27, 2000:160, pp777-84.